Alert archive / Hawaii / Gale Warnings in 2020

Gale Warning 4, NWS Honolulu, HI

February 18, 2020

NWS Honolulu, HI issued this gale warning at Feb 18, 2020, 3:30 PM HST. It took effect at Feb 18, 2020, 9:00 PM HST. It was in force for 42 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2020, 3:30 PM HST (01:30 UTC)
In effect from
Feb 18, 2020, 9:00 PM HST
Expired
Feb 20, 2020, 3:22 PM HST
In force
42 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

747 
WHHW70 PHFO 190130
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Tue Feb 18 2020

PHZ119>121-123-124-191430-
/O.CON.PHFO.SC.Y.0008.000000T0000Z-200219T1000Z/
/O.UPG.PHFO.GL.A.0004.200219T1000Z-200221T0400Z/
/O.NEW.PHFO.GL.W.0004.200219T1000Z-200221T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
330 PM HST Tue Feb 18 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST
TONIGHT...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST
THURSDAY...

* WHAT...For the Gale Warning, east winds 25 to 35 kt, with higher
  gusts, and seas 8 to 13 feet expected. For the Small Craft
  Advisory, northeast winds 20 to 30 kt, with higher gusts, and 
  seas 7 to 12 feet.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...For the Gale Warning, from midnight tonight to 6 PM HST 
  Thursday. For the Small Craft Advisory, until midnight HST 
  tonight.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122-191430-
/O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
330 PM HST Tue Feb 18 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...Northeast winds 20 to 30 kt and seas 7 to 12 feet.

* WHERE...All Hawaiian waters, except those noted above with the
  Gale Warning.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
6 follow-up statements
980 
WHHW70 PHFO 190700
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
900 PM HST Tue Feb 18 2020

PHZ119>121-123-124-192000-
/O.CAN.PHFO.SC.Y.0008.000000T0000Z-200219T1000Z/
/O.EXT.PHFO.GL.W.0004.200219T0700Z-200221T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
900 PM HST Tue Feb 18 2020

...GALE WARNING NOW IN EFFECT UNTIL 6 PM THURSDAY...

* WHAT...North gales to 35 kt Maalaea Bay and east gales to 35 kt
  elsewhere.

* WHERE...Big Island Leeward Waters, Alenuihaha Channel, Pailolo 
  Channel, Big Island Southeast Waters and Maalaea Bay.

* WHEN...Until 6 PM Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122-192000-
/O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
900 PM HST Tue Feb 18 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM THURSDAY...

* WHAT...Northeast to east winds 20 to 30 kt.

* WHERE...All Hawaiian waters, except those noted above with the 
  Gale Warning.

* WHEN...Until 6 PM Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
Donaldson
448 
WHHW70 PHFO 191321
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Wed Feb 19 2020

PHZ119>121-123-124-200230-
/O.CON.PHFO.GL.W.0004.000000T0000Z-200221T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
321 AM HST Wed Feb 19 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...North gales to 35 kt Maalaea Bay and east gales to 35 
  kt elsewhere.

* WHERE...Maalaea Bay, the Alenuihaha and Pailolo Channels, waters
  south of the Big Island and Maalaea Bay.

* WHEN...Until 6 PM Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122-200230-
/O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
321 AM HST Wed Feb 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM THURSDAY...

* WHAT...Northeast to east winds to 30 kt.

* WHERE...All Hawaiian waters, except those noted above with the 
  Gale Warning.

* WHEN...Until 6 PM Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
Donaldson
039 
WHHW70 PHFO 200130
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Wed Feb 19 2020

PHZ119>121-123-124-201430-
/O.CON.PHFO.GL.W.0004.000000T0000Z-200221T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
330 PM HST Wed Feb 19 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...North gales to 35 kt Maalaea Bay, and east gales to 35 
  kt elsewhere.

* WHERE...Maalaea Bay, the Alenuihaha and Pailolo Channels, and
  waters south of the Big Island.

* WHEN...Until 6 PM Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122-201430-
/O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
330 PM HST Wed Feb 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...Northeast to east winds to 30 kt.

* WHERE...All Hawaiian waters, except those noted above with the 
  Gale Warning.

* WHEN...Until 6 PM Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
901 
WHHW70 PHFO 200705
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
905 PM HST Wed Feb 19 2020

PHZ119>121-123-124-202015-
/O.CON.PHFO.GL.W.0004.000000T0000Z-200221T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
905 PM HST Wed Feb 19 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...North gales to 35 kt in Maalaea Bay, and east gales to 
  35 kt elsewhere.

* WHERE...Maalaea Bay, the Alenuihaha and Pailolo Channels, and 
  the waters south of the Big Island.

* WHEN...Through Thursday afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122-202015-
/O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
905 PM HST Wed Feb 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
THURSDAY...

* WHAT...Northeast to east winds 25 to 30 kt.

* WHERE...All Hawaiian waters, except the waters included above 
  in the Gale Warning.

* WHEN...Through Thursday afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Houston
350 
WHHW70 PHFO 201315
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Thu Feb 20 2020

PHZ119>121-123-124-210215-
/O.CON.PHFO.GL.W.0004.000000T0000Z-200221T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
315 AM HST Thu Feb 20 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...North gales to 35 kt in Maalaea Bay, and east gales to 
  35 kt elsewhere.

* WHERE...Maalaea Bay, the Alenuihaha and Pailolo Channels, and 
  the waters south of the Big Island.

* WHEN...Through this afternoon.

* IMPACTS...Strong winds will cause hazardous seas, which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122-210215-
/O.EXT.PHFO.SC.Y.0008.000000T0000Z-200221T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
315 AM HST Thu Feb 20 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast to east winds 20 to 30 kt, and seas 10 feet or
  higher.

* WHERE...All Hawaiian waters, except the waters included above 
  in the Gale Warning.

* WHEN...Through early Friday morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Houston
237 
WHHW70 PHFO 210122
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
322 PM HST Thu Feb 20 2020

PHZ119>121-123-124-211430-
/O.CAN.PHFO.GL.W.0004.000000T0000Z-200221T0400Z/
/O.EXA.PHFO.SC.Y.0008.000000T0000Z-200221T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
322 PM HST Thu Feb 20 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Northeast to east winds 20 to 30 kt, and seas 9 to 11
  feet.

* WHERE...Maalaea Bay, Pailolo Channel, Alenuihaha Channel, Big 
  Island Leeward Waters and Big Island Southeast Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ110>118-122-211430-
/O.CON.PHFO.SC.Y.0008.000000T0000Z-200221T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
322 PM HST Thu Feb 20 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast to east winds 20 to 30 kt, and seas 9 to 11
  feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu
  Leeward Waters, Kaiwi Channel, Maui County Windward Waters, Maui
  County Leeward Waters, and Big Island Windward Waters.

* WHEN...Through early Friday morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Feb 18, 3:28 PM HST, 2 minutes earlier.

Area forecast discussion, Feb 18, 3:28 PM HST, 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
328 PM HST Tue Feb 18 2020

.SYNOPSIS...
A ridge of high pressure north of the state will bring windy
trade wind weather over the next couple of days, then taper off
by this weekend. Clouds and passing showers will favor windward
and mountain areas, with showers occasionally passing over to leeward
sides of the smaller islands. Winds will then veer southeasterly
as a weak cold front approaches and dissipates near the islands.

&&

.DISCUSSION...
A strong high pressure system north of Hawaii will drive windy
trades over the next couple of days. A Wind Advisory is posted
for areas of Maui County and the Big Island through Thursday. Kauai
and Oahu have been added to the advisory for Wednesday and Wednesday
night. See NPWHFO product on our website for more information.
Strongest winds will affect exposed areas such as mountain ridges
and points between the islands. Strong gusts are expected in
leeward areas downslope of the mountains.

Soundings from 00Z at Hilo and Lihue show a dry and stable atmosphere
with inversion height between 6-8 kft in elevation. Showers carrying
in with the trades will focus over windward and mauka areas, but
will occasionally pass over leeward sides of the smaller islands
at times. Rainfall accumulation is not expected to be significant.

Trade winds will weaken around Friday and veer southeasterly this
weekend as a fast moving, but weak, cold front approaches. As the
winds veer, showers will favor southeast slopes of Maui and the
Big Island with the rest of the state getting a convective weather
pattern setting up. By Sunday, afternoon sea breezes will bring
clouds and showers to interior sections while nighttime land
breezes clear them out. The front will dissipate Monday with high
pressure building to north ushering in trade winds. The trades may
focus some of the remnant clouds and showers associated with the
dissipated front back over the island chain through the middle of
next week.

&&

.AVIATION...
Breezy to windy trade winds are in the forecast for the next
couple of days with the winds increasing further through Thursday.
AIRMET Tango is in effect for tempo moderate low level turbulence
below 8,000 ft for areas west through south of the mountains.
AIRMET Tango is also in effect for strong surface winds of 30
knots or greater, mainly over the water and land areas where
terrain accelerates wind speeds. Both of these AIRMETs are
expected to continue for the next few days.

The shower and cloud activity will be sporadic and mostly light with
a focus on windward areas, though strong winds could push the occasional
shower over onto leeward areas. This will result in occasional periods
of MVFR conditions over windward areas, but shouldn't be widespread
or lasting enough to warrant AIRMET Sierra for mountain obscuration.
Expect VFR conditions for the rest of the state.

&&

.MARINE...
High pressure is currently centered far NW of the state,
resulting in breezy to locally strong trade winds across the
area. Winds will gradually increase over the next day or so as the
high moves steadily eastward. A Small Craft Advisory (SCA) is
currently posted for all Hawaiian Coastal Waters. Also, the Gale
Watch has been replaced by a Gale Warning for the the windier
zones around Maui County and the Big Island, beginning midnight
tonight and extending through Thursday afternoon. The high will be
far northeast of the islands by Saturday, resulting in the trades
gradually diminishing across the area. A front approaching the
islands from the NW will cause the trades to become SE over the
western end of the island chain by early in the weekend.

The current northwest swell will continue to lower, but will be
reinforced by a small northwest swell Wednesday. This swell will
peak Wednesday night or Thursday, then gradually lower through
Friday. A slightly larger northwest swell is expected to arrive
late Friday and Friday night, peak Saturday, then lower slowly
Sunday and Monday.

The strengthening trade winds will cause a rise in the trade wind
swell, resulting in elevated surf along the east facing shores
between Wednesday and Thursday night, likely reaching the High
Surf Advisory threshold of 8 feet. But with the softening of the
trades starting Thursday into Thursday night, expect the surf to
lower slightly each day into the weekend. A series of small, out
of season south swells can also be expected through the rest of
the week, including the upcoming weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 AM Wednesday to 6 AM HST Thursday for Kauai-
Oahu.

Wind Advisory until 6 PM HST Thursday for Molokai-Lanai-
Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Big
Island North and East-Kohala.

Small Craft Advisory until midnight HST tonight for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Gale Warning from midnight tonight to 6 PM HST Thursday for
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 PM HST Thursday for all remaining
Hawaiian Coastal Waters.

&&

DISCUSSION...Foster
AVIATION...TS
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:21 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao60 hr

Nearby

Gale Warnings in Hawaii, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.